Klonopin for 11 year old?

Discussion in 'General Parenting' started by wldinnh, Aug 19, 2008.

  1. wldinnh

    wldinnh New Member

    Complicated difficult child! Has Tourettes (Tourette's Syndrome) with mild, barely noticeable tics. But has all the co-morbids seen with Tourette's Syndrome (ODD, Obsessive Compulsive Disorder (OCD), Generalized Anxiety Disorder (GAD).) Perfect at school, great group of friends, saves all the ODD for home! Several therapists and P-docs stumped by how to treat her and have had many possible diagnosis's along the way. "What is fueling what" is the question I guess. Last possible diagnosis was ADHD because neuropsychologist tests showed some executive functioning issues. Tried two stimulants, both made Obsessive Compulsive Disorder (OCD) much worse, increased tics and she had zero appetite, no change in ODD. Tried Prozac but ODD increased and overall more agitation. On buspar for the Obsessive Compulsive Disorder (OCD) but not sure it's doing much. Anxiety now is HIGH as entering middle school in two weeks. Today, I pushed for another SSRI try for the Obsessive Compulsive Disorder (OCD) and Generalized Anxiety Disorder (GAD). P-doctor reluctant since Prozac failed, but I keep reading that if one SSRI doesn't work, try another. P-doctor thinks we need to get anxiety under control and see if Obsessive Compulsive Disorder (OCD) and ODD decrease, so he prescribed Klonopin Wafer as an anti-anxiety. Anyone have any experiece with a child in her age range (11) being put on Klonopin? Ex is freaking out becasue he's read stuff online that says it's "not recommended for children" but I keep trying to tell him docs prescribe off-lable all the time. Thanks for any input on this!
  2. gcvmom

    gcvmom Here we go again!

    My difficult child 2, who is also 11 1/2, took a very low dose of Klonopin briefly this past spring to help control a motor tremor caused by a neurological disorder (which may or may not also be affecting his mood -- but that's another story). He was just too sedated on it (fell asleep within 30 minutes and stayed asleep for several hours), so I stopped it.

    by the way, Tourette's is also a complication of Sydenham's Chorea, the neuro disorder my son has. Has your difficult child ever had her strep titer's checked?
  3. wldinnh

    wldinnh New Member

    We had blood work done about 8 months ago and the strep testing was on there because of the association with Obsessive Compulsive Disorder (OCD) and tics and strep. Unfortunately, the lab forgot to run that test. I told difficult child we could wait a few weeks since she wasn't thrilled about having blood drawn again. Within that time period the psychiatrist was on to possible bi-polar, ADHD and anythng and everything else under the sun. She said that she wasn't as concerned with the strep causing the Obsessive Compulsive Disorder (OCD)/Tics since in hindsight my ex and I could recall things from early on that were probably tics and obsessions, but that we thought were just slightly odd kid behavior. She said with strep, all this would have come on suddenly. But since you have jogged my memory on this, I'm going to get the strep testing done. Thanks!
  4. smallworld

    smallworld Moderator

    Both my son and younger daughter have taken Klonopin for anxiety, but it honestly didn't do anything for them (didn't even make them sleepy). In fact, my daughter became disinhibited, which can be a side effect. Because Klonopin can be addictive, most docs choose to use it as a short-term solution for children.

    Buspar also did nothing for my son, who has severe anxiety.

    If SSRIs are out of the picture (they are in my son and younger daughter's case because of severe negative reactions), the atypical antipsychotics (Risperdal, Zyprexa, Seroquel, Geodon, Abilify) are sometimes used for anxiety. As an added benefit, they treat tics. On the downside, weight gain and metabolic changes such as increased glucose and cholesterol can occur as side effects.

    Hope you make some headway soon.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Klonopin has helped me function for years and years. I have such bad panic disorder that I was close to being a shut-in. Having said that, it IS considered a controlled substance (but so is Ritalin, Adderall, and all forms of amphetamines and kids still take them, although they can also be addictive.) Also antidepressants have horrible withdrawals--I don't know why doctors never talk about that, but they do. In the big picture, if I could use something other than Klonopin to help control a child' anxiety, I would. I'm an adult and I don't care if I take Klonopin (and Paxil) for the rest of my life. In fact, they have helped so much I think it's best that I do. But I think kids are better off with medications that aren't so hard to withdraw from (although most medications that are prescribed DO have withdrawals!). Unfortunately, our kid's psychiatrists are forever prescribing drugs (from speed to tranks to antidepressants) that can make our kids even worse when they try to withdraw. I'm not a doctor and have no answer except that, in hindsight, knowing what I now know, I would have been very cautious about giving my son ANY medication. This has to be your decision and Klonopin has probably helped me live a normal life and I take the same dose now as I did fifteen years ago--I did not need more and more to feel the same calming affect. It is an individual choice. Word: If he takes Klonopin during the day, he will likely get very tired. Even after all this time, I have not built up a tolerance and even 1/2 mgs. will put me to sleep so, if necessary, I only take Klonopin with my Paxil at night. It is long acting so it works well for me. I haven't had a panic attack for as long as I've taken Klonopin, a miracle for me. Again, though, you are dealing with a young child. Good luck!
  6. pepperidge

    pepperidge New Member

    My son also has mild tics. Can't take stimulants cause of tics and cause they seem to increase anxiety. Definitely has high impulsivity and tends to "loop"--has trouble letting go of what he wants to do.

    We have had some success with a low dose of Abilify (right now only 2.5 mg) --we took him off of it and things were worse so he went back on it and recently we added 25 mg of Zoloft and that seemed to take some of the edge off of the negative reactions (door slamming) when told no. Wanted to go higher, but caused disinhibition.

    Oldest son has very high anxiety levels, depression, irritability. Seems for him that a combo of Lamictal and Risperdal has helped. He is on .75 mg of Risperdal, not a huge dose, but is going to school etc which in past caused a lot of anxiety.

    good luck.